• Home
  • Search by Medical Condition
  • Depression
  • Letter to send to patients tapering off an antidepressant

Letter to send to patients tapering off an antidepressant

Print

Dear 

Here is some advice to help you come off your antidepressant.

Take your time.  Before discontinuing your antidepressant, you should feel confident that you're functioning well, that your life circumstances are stable, and that you can cope with any negative thoughts that might emerge. Don't try to quit while you're under stress or undergoing a significant change in your life, such as a new job or an illness.

Make a plan. Going off an antidepressant usually involves reducing your dose in increments, allowing two to six weeks between dose reductions. Your clinician can instruct you in tapering your dose and prescribe the appropriate dosage pills for making the change. The schedule will depend on which antidepressant you're taking, how long you've been on it, your current dose, and any symptoms you had during previous medication changes. It's also a good idea to keep a "mood calendar" on which you record your mood (on a scale of one to 10) on a daily basis.

Consider psychotherapy. Fewer than 20% of people on antidepressants undergo psychotherapy, although it's often important in recovering from depression and avoiding recurrence. In a meta-analysis of controlled studies, investigators at Harvard Medical School and other universities found that people who undergo psychotherapy while discontinuing an antidepressant are less likely to have a relapse.

Stay active. Bolster your internal resources with good nutrition, stress-reduction techniques, regular sleep — and especially physical activity. Exercise has a powerful antidepressant effect. It's been shown that people are far less likely to relapse after recovering from depression if they exercise three times a week or more. Exercise makes serotonin more available for binding to receptor sites on nerve cells, so it can compensate for changes in serotonin levels as you taper off SRIs and other medications that target the serotonin system.

Seek support. Stay in touch with your clinician as you go through the process. Let her or him know about any physical or emotional symptoms that could be related to discontinuation. If the symptoms are mild, you'll probably be reassured that they're just temporary, the result of the medication clearing your system. (A short course of a non-antidepressant medication such as an antihistamine, anti-anxiety medication, or sleeping aid can sometimes ease these symptoms.) If symptoms are severe, you might need to go back to a previous dose and reduce the levels more slowly. If you're taking an SRI with a short half-life, switching to a longer-acting drug like fluoxetine may help.

You may want to involve a relative or close friend in your planning. If people around you realize that you're discontinuing antidepressants and may occasionally be irritable or tearful, they'll be less likely to take it personally. A close friend or family member may also be able to recognize signs of recurring depression that you might not perceive.

Complete the taper. By the time you stop taking the medication, your dose will be tiny. (You may already have been cutting your pills in half or using a liquid formula to achieve progressively smaller doses.) Some psychiatrists prescribe a single 20-milligram tablet of fluoxetine the day after the last dose of a shorter-acting antidepressant in order to ease its final washout from the body, although this approach hasn't been tested in a clinical trial.

Check in with your clinician one month after you've stopped the medication altogether. At this follow-up appointment, she or he will check to make sure discontinuation symptoms have eased and there are no signs of returning depression. Ongoing monthly check-ins may be advised.

Our tapering schedule will depend on which antidepressant you're taking, how long you've been taking it, your current dose, and any symptoms you had during previous medication changes. Below is a chart with sample tapering schedules for some of the most popular antidepressants. However, depending on how you respond to each dose reduction, you may want to taper more gradually using smaller dose reductions, longer intervals between dose reductions, or both. If you experience discontinuation symptoms after a particular dose reduction, you may want to add back half the dose — or all of it — and continue from there with smaller dose reductions. There are no hard and fast rules for getting off antidepressants, other than that the approach should be individualized! Some people can taper off an antidepressant in a matter of weeks, while others may take months.

Regards,

© 2023 AskShilpa.com | WellBN Ltd

Press enter to search

If you are involved in the prescribing process, then AskShilpa has been created for you!

01273 772020
contact@askshilpa.com
18-19 Western Rd, Hove BN3 1AE

Shilpa's Words

We love askshilpa.com